Canadian Cancer Society logo

Penile cancer

You are here: 

Potential side effects of chemotherapy for penile cancer

Side effects can occur with any type of treatment for penile cancer, but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on:

  • the type of drug(s)
  • the dose
  • how the drug is given (such as topical or intravenous)
  • the person’s overall health

Chemotherapy kills cancer cells, but it can also damage healthy cells. Different cells and tissues in the body tolerate chemotherapy differently.

Side effects can happen any time during, immediately after, or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.

It is important to report side effects to the healthcare team. Doctors may also grade (measure) how severe certain side effects are. Sometimes chemotherapy doses need to be adjusted if side effects are severe.

The following are the most common side effects that men tend to experience with chemotherapy for penile cancer. Some men may experience all, some or none of these side effects. Others may experience different side effects.

Bone Marrow Suppression

Bone marrow suppression is a condition in which one or more of the main types of blood cells are decreased.

  • A low white blood cell count (neutropenia) increases the risk of infection.
  • A low platelet count (thrombocytopenia) increases the risk of bruising and bleeding.
  • A low red blood cell count (anemia) causes fatigue, paleness and malaise.

Low blood cell counts occur because of chemotherapy’s effect on blood cells made in the bone marrow. Blood cell counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is the most common and most serious side effect of chemotherapy. When it happens, the dose of chemotherapy is usually adjusted or chemotherapy may have to be delayed to allow the blood cell counts to recover.

Back to top

Hair Loss

Hair loss (alopecia) is a common side effect of many, but not all, chemotherapy drugs. Hair follicles are vulnerable to chemotherapy drugs because they grow fast. The extent and duration of hair loss is unpredictable and depends on the type and dose of drugs used, as well as personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2–3 weeks after chemotherapy is started. Hair usually grows back once chemotherapy treatments are over.

It is often recommended that hair not be permed, straightened, dyed or coloured during treatment and to wait until new hair growth becomes established and hair returns to its original state. This may take as long as 6 months or more after treatment. Talk to the healthcare team about when it is okay to use these products again.

Back to top

Fatigue

Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemiaanemiaA reduction in the number of healthy red blood cells., specific drugs, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells break down and die. Fatigue can occur days after a chemotherapy treatment cycle and may get better as time goes by. Fatigue can continue long after the man has finished his cancer treatment.

Back to top

Nausea and vomiting

Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of chemotherapy drugs are given.

Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may persist for a few days after treatment. Some men may have anticipatory nausea after having a few treatments, where they feel nauseated even before treatment is given because they expect to be sick.

Back to top

Sore mouth

A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy’s effect on cells inside the mouth. Many drugs can cause a sore mouth, and it occurs more often when higher doses of drugs are used. A sore mouth may occur about 5–14 days after chemotherapy is started. It often improves on its own a few weeks after treatment is finished.

Painful mouth sores, ulcers in the mouth and mouth infections can also develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.

Back to top

Loss of appetite

Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some men lose interest in food completely and don’t eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a man recover from treatment.

Back to top

Diarrhea

Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinal tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.

Back to top

Organ damage

Certain chemotherapy drugs can cause organ damage. Steps are taken to limit the damage to healthy cells, but occasionally organ damage can occur. Whether or not organ damage occurs depends on many factors. Some of the organs that may be affected by chemotherapy used to treat penile cancer include the:

Back to top

Skin reactions

Skin reactions are a potential side effect of topical chemotherapy. Topical chemotherapy may make the skin sore, red and inflamed. Once the skin has healed, there may also be some scarring where the drug was applied.

Tell the doctor or healthcare team if you develop these side effects. They may be able to give you another cream or pain medication. Skin reactions usually go away a few weeks after topical chemotherapy is stopped.

Back to top

 

Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.

Stories

Dr Mohammad Akbari Dr Mohammad Akbari pinpointed a new breast cancer susceptibility gene.

Learn more

How can you stop cancer before it starts?

It's My Life! icon

Discover how your lifestyle choices can affect cancer risk and how you can take action with our interactive tool – It’s My Life!

Learn more